Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 32, NWS Pittsburgh, PA

May 18, 2019Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2019, 2:15 AM EDT for Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 2:15 AM EDT (06:15 UTC)
Expired
May 18, 2019, 2:45 AM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:55 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 18, 12:55 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1255 AM EDT Sat May 18 2019

.SYNOPSIS...
Above normal temperatures and the risk for a popup shower or storm
through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Front will sink a bit further south overnight as another weak upper
level wave moves through in the west-northwest flow aloft. The
combination of the surface front, and minor large scale ascension,
will be enough to keep in the mention of showers overnight.
Temperatures will remain mild.

The eastern ridge will slowly strengthen today, which will push
yesterday's cold front northward, clearing most of the region by this
evening. Upper level support will be meek, but a shower is possible
at any time along the front as it treks northward. Once the boundary
clears the area, the region will be situated well into the warm
sector.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
The eastern ridge will maintain its hold through most of Sunday, but
there will be a continued warm, moist advection under SW flow. The
warm air aloft will place a cap on the atmosphere, but with the
increase in low-level moisture and daytime heating, a pop-up shower
or storm cannot be ruled out. High temperature 10 to 15 degrees above
average are expected.

Rain chances will return late Sunday into early Monday with the
passage of a weak cold front.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Rising heights are progged to ensue on Tuesday, with a general dry
and warming trend through mid-week. Precipitation chances later in
the period will be determined by the passage of upper disturbances in
quasi-zonal flow.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Patchy MVFR cigs are expected mainly from PIT S overnight behind a
swd moving cold front. The front is then expected to stall across Nrn
WV/Srn OH as a weak upper shortwave crosses the area. Moisture
pooling in vicinity of the front should also result in patchy IFR
fog.

The front is progged to lift N as a warm front this morning with sct
showers expected. Improving conditions are then expected through the
day under shortwave ridging after FROPA.

.Outlook...
Restrictions are possible with a Sun night cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 17, 4:47 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
447 PM EDT Fri May 17 2019

PAZ007>009-013>016-022-023-182100-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
447 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-182100-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-
Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
447 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main threat will be damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 18, 1:38 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
138 AM EDT Sat May 18 2019

PAZ031-075-076-WVZ509-510-180615-
Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and
Northwestern Preston-Monongalia-
138 AM EDT Sat May 18 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 137 AM EDT, a strong thunderstorm was located near Jefferson Boro,
or near Waynesburg, moving southeast at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Morgantown...                     Westover...
Star City...                      Masontown...
Fairdale...                       Jefferson Boro...
Point Marion...                   Granville...
Brookhaven...                     Smithfield...
Bobtown...                        Nemacolin...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 3 and 13.
  Interstate 79 in Pennsylvania between mile markers 0 and 14.
  Interstate 79 in West Virginia near mile marker 160.

LAT...LON 3986 8021 3997 8009 3977 7968 3956 7990
TIME...MOT...LOC 0537Z 310DEG 24KT 3986 8009

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:45 AM EDTSevere Thunderstorm WarningPBZFayette, Greene30 min
May 18, 6:44 PM EDTSevere Thunderstorm WarningPBZWashington31 min
May 18, 7:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington33 min
May 18, 7:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler17 min
May 18, 5:46 PM EDTSpecial Weather StatementPBZHarrison29 min
May 18, 6:10 PM EDTSpecial Weather StatementPBZHarrison35 min
May 18, 6:21 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson24 min
May 18, 1:38 AM EDTSpecial Weather StatementPBZMonongalia37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.